Texas, 2017

Flash Flooding and Flooding in Texas, May 19, 2017

May 19, 2017 · NWS MAF · 13 events in 5 counties and zones

An upper level trough was over the Rocky Mountains and a dryline was present across West Texas. An upper level disturbance associated with the upper trough moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Rocky Mountains and a dryline was present across West Texas. An upper level disturbance associated with the upper trough moved over the area. Good instability and wind shear were also present. A low level jet stream was over the area along with upper level jet steams aiding in lift. These conditions allowed for large hail to develop across West Texas. Due to the positioning of the low level jet with the dryline, training of storms took place which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 11:11 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 18, 11:11 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1211 AM CDT Fri May 19 2017

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected this TAF period. Any TS that develops
overnight should remain east of all TAF sites.

&&

.PREV DISCUSSION... /issued 928 PM CDT Thu May 18 2017/

DISCUSSION...

Latest sfc analysis shows the dryline slowly retreating up thru
the lwr Trans Pecos, w/convection trying to develop along this
feature east of the area. However, hi-res models continuing to
show convection developing in the Permian Basin after 06Z. We've
let the RFW and HWW expire, and will do a quick update to remove
them from grids and products. We'll also adjust other parameters
as necessary based on latest obs and forecast data. Updates out
shortly.

PREV DISCUSSION... /issued 240 PM CDT Thu May 18 2017/

DISCUSSION...

Another hot and windy afternoon underway as the dryline continues
eastward across the area. This boundary will waffle back and
forth over our region the couple of days bringing chances for
rain mainly for the eastern Permian Basin and Lower Trans Pecos.
Much of W TX and SE NM has not received appreciable rainfall in
over a month and fuels continue to dry. Thus the need for Red Flag
Warnings over a large portion of the CWA. Please see the Fire Wx
section below for more information.

An upper level trough over the Rockies will lift into the Plains in
the coming days. Height falls associated with this system will
pull the dryline back west tonight to near the I-20 corridor. A
shortwave will round the base of the trough overnight helping to
increase large scale lift. Thunderstorms are expected to develop
along the dryline after midnight and push east. Will follow the
HRRR closest with respect to the position of the dryline since it
did will Tuesday with a similar situation. Some of these storms
will have the potential to be severe given adequate shear and
steep lapse rates. Large hail and damaging winds will be the main
threat with these storms. The dryline will move east again Friday
with much of our area being the in dry air by afternoon.

A cold front will head south as the upper trough lifts into the
Plains Saturday. A few storms are possible along the boundary Friday
night into Saturday mainly over the eastern Permian Basin and Lower
Trans Pecos. Much cooler conditions are expected behind the front
with below normal temperatures lasting through the weekend.

We warm slightly early next week before yet another cold front makes
a run at the area on Tuesday. A few more storms are possible with
this front as well, but widespread precipitation is not looking
likely at this time.

FIRE WEATHER...

Fuel conditions are pretty primed across the area today with the ERC
at the 75th percentile across most of the PB and 90th across the
Trans Pecos. Meanwhile critical fire is largely occurring across the
area too with single digit RHs across much of the Trans Pecos. Winds
are mostly 15-25 mph resulting RFTI of 3-4. RFW will continue until
9 PM CDT/8 PM MDT. Thur fire wx will be a concern again, but winds
will probably be just a little less. 85h winds of 20-22kts may end
up in a narrow corridor from the Upper Trans Pecos into the ne PB,
RH will be no problem. As such most favored area for RF wx will be
GDP Mtns/Upper Trans Pecos, possibly Eddy Co.? However fuels across
the Trans Pecos including BBNP and SE NM are dry enough keeping Sig
Fire Potential at least moderate? For now will issue a fire wx watch
for the GDP Mtns for Fri, but could be expanded to included
Culberson Co, Eddy County plains, most of the Trans Pecos for tmw as
a fuel biased RF could be justified.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  78  57  82 /  20  20  10  10
Carlsbad                       52  81  56  85 /   0   0  10  20
Dryden                         67  81  64  82 /  30  40  40  50
Fort Stockton                  61  81  60  84 /  10  20  30  30
Guadalupe Pass                 52  76  55  79 /   0   0  10  30
Hobbs                          50  78  52  81 /  10  10  10  10
Marfa                          45  81  51  81 /   0  10  20  40
Midland Intl Airport           57  81  57  83 /  10  20  10  20
Odessa                         57  80  58  83 /  10  10  10  20
Wink                           55  82  58  85 /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 10 AM MDT Friday through Friday evening
     for Guadalupe Mountains.

TX...Fire Weather Watch from 10 AM MDT Friday through Friday evening
     for Guadalupe Mountains.

&&

99/99/10
Hazardous weather outlook, May 18, 8:06 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
906 PM CDT Thu May 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
906 PM CDT Thu May 18 2017 /806 PM MDT Thu May 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

A few thunderstorms could occur late tonight over the Permian Basin
and Lower Trans Pecos. A few of these storms could be severe with
large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be possible Friday and Saturday, mainly over the
Permian Basin.  A few storms could be strong.

A fire weather watch is in effect for the Guadalupe Mountains on
Friday, but fire danger will high to very high across most areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but local interest should be
prepared for the possibility of a few severe storms late tonight and
early Friday morning across the Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 2 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Mitchell

When
May 19, 1:45 AM CST to 1:50 AM CST
Where
Mitchell County, Colorado City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
32.400, -100.850

Hail, Mitchell

When
May 19, 3:00 AM CST to 3:05 AM CST
Where
Mitchell County, 5.87 mi SSE of Colorado City
Measured
1 in hail
Reported by
Public
Coordinates
32.319, -100.820

Thunderstorm Wind, Mitchell

When
May 19, 3:00 AM CST
Where
Mitchell County, 5.86 mi SSE of Colorado City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.319, -100.820

A thunderstorm moved across Mitchell County and produced a 60 mph wind gust around Lake Champion.

Flash Flood, Mitchell

When
May 19, 3:00 AM CST to 11:30 AM CST
Where
Mitchell County, 1.82 mi N of Longfellow to 1.55 mi NE of Longfellow
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.476, -100.799

Heavy rain fell across Mitchell County and produced flash flooding northeast of Colorado City. At 10 am CDT, water was three to four feet deep over a portion of Farm to Market Road 1982. The cost of damage is a very rough estimate.

Hail, Howard

When
May 19, 3:30 AM CST to 3:35 AM CST
Where
Howard County, 2 mi N of Forsan
Measured
1.75 in hail
Reported by
Public
Coordinates
32.149, -101.370

Hail, Ector

When
May 19, 4:52 AM CST to 4:57 AM CST
Where
Ector County, 5 mi W of Odessa
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.850, -102.455

Hail, Ector

When
May 19, 5:05 AM CST to 5:10 AM CST
Where
Ector County, 1 mi S of Odessa
Measured
1 in hail
Reported by
Social Media
Coordinates
31.835, -102.370

Heavy Rain, Mitchell

When
May 19, 6:45 AM CST to 8:00 AM CST
Where
Mitchell County, 5.1 mi NNE of Spade
Reported by
Park/Forest Service
Coordinates
32.313, -100.924

Heavy rain fell southwest of Colorado City. There was four inches of water running over the road at Highway 163 and FM 2836 at Lake Colorado City State Park.

Flash Flood, Midland

When
May 19, 7:00 AM CST to 8:30 AM CST
Where
Midland County, 2.51 mi NE of Greenwood to 2.42 mi NE of Greenwood
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Employee
Coordinates
32.029, -101.894

Heavy rain fell across Midland County and produced flash flooding in Greenwood. There was one foot of water over Highway 307 in Greenwood. The cost of damage is a very rough estimate.

Flash Flood, Mitchell

When
May 19, 8:31 AM CST to 9:30 AM CST
Where
Mitchell County, 1.36 mi W of Colorado City to 0.11 mi SW of Colorado City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.398, -100.873

Heavy rain fell across Mitchell County and produced flash flooding in Colorado City. There was four to six inches of water running over the roads in Colorado City.

Hail, Scurry

When
May 19, 8:45 AM CST to 8:50 AM CST
Where
Scurry County, Inadale
Measured
1 in hail
Reported by
Public
Coordinates
32.530, -100.680

Flood, Mitchell

When
May 19, 10:35 AM CST to 1:00 PM CST
Where
Mitchell County, 1.56 mi S of Loraine to 1.53 mi S of Loraine
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.397, -100.720

Heavy rain fell across Mitchell County and produced flooding south of Loraine. Ranch Road 644 south of Loraine was closed due to high water. The cost of damage is a very rough estimate.

Flood, Mitchell

When
May 19, 10:35 AM CST to 1:00 PM CST
Where
Mitchell County, 1.57 mi WSW of Spade to 1.43 mi SW of Spade
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.238, -100.993

Heavy rain fell across Mitchell County and produced flooding south of Westbrook. FM 670 was closed and was impassable due to water running out of the fields and across the road. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692215, 692216, 692217, 693268, 692218, 692221, 692219, 693272, 693270, 693271, 692220, 693429, 693430.